Virginia, 2021

Flash Flood in Virginia, August 20, 2021

August 20, 2021 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 2:07 AM EST, 33 minutes earlier.

Area forecast discussion, Aug 20, 2:07 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
307 AM EDT Fri Aug 20 2021

.SYNOPSIS...
A series of low pressure systems push across the region through
Friday night while a weak cold front slowly crosses the area.
These systems will usher in another period of unsettled weather
across the region tonight through Friday night, with additional
showers and thunderstorms expected and locally heavy rainfall
again possible. Drier weather looks to return early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 210 AM EDT Friday...

The main line of showers/storms has continued to consolidate
tonight in the Piedmont as it gradually propagates east. Locally
heavy rainfall and isolated Flash Flooding is the primary
threat.

The flash flood threat continues through Friday evening. The
upper trough axis crosses most of the area on Friday, while the
frontal boundary slowly crosses the area from N-S at the same
time. Expect deep-layer moisture to increase early Fri from the
SW. PWs are once again forecast to rise to aoa 2.0" across most
of the area. This combined with forcing from the approaching
upper trough (and sfc front sagging south) will be enough to
allow for an increase in shower/tstm coverage overnight
(especially north of I-64). Will ramp up PoPs to likely after
06z/2 AM for the NW half of the area. In fact, the 12z/19 HREF
has 10-30% probabilities for 3"/3 hours from 09-12z across our
nrn zones. Increasingly humid with lows in the low- mid 70s in
most areas. The highest shower/tstm coverage will slowly
progress SE through the day on Friday as the upper trough axis
pivots through the area while the sfc front moves south through
the area. Still think the best rain chances will be across E/SE
VA and NE NC Fri aftn into Fri evening before convection slowly
wanes late Fri evening-Fri night. Given the antecedent
conditions, the greatest areas of concern for flooding will be
in the RIC metro and nearby suburbs, in addition to the urban
areas of Hampton Roads. Highs Fri only in the upper 70s NW, low
80s in the RIC metro, and mid 80s SE.

Have issued a Flash Flood Watch from late tonight-early Fri evening
for the central VA Piedmont, VA Nrn Neck, and Lower MD Ern
Shore (except Worcester County) and went with a Watch from the
RIC metro, Hampton Roads, and portions of interior NE NC from
Friday morning-late Friday evening. The reason for leaving
certain areas out of the watch (far SW counties, Atlantic coast
of Ern Shore, coastal NE NC) was due to lower rain totals during
the previous 5 days (and thus higher FFGs). WPC has maintained
a Slight Risk for Excessive Rainfall across much of the area
from 12z Fri-12z Sat.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
As of 340 PM EDT Thursday...

The upper trough axis is progged to remain near the coast on
Saturday, so expect isolated to scattered aftn/evening convection
across the area, with the highest chances near the coast. TC Henri
is forecast to turn northward this weekend as it gets picked up
by the upper trough, taking a track roughly parallel to the
Mid- Atlantic coast. The main impact locally will be an
increased rip current risk. Highs Sat in the mid-upper 80s. The
trough axis is progged to be near the coast or just offshore on
Sunday, with mainly isolated aftn/evening convection expected.
The severe threat with any convection appears low this weekend.
A bit warmer on Sun with highs around 90F.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 300 PM EDT Thursday...

Operational models/ensembles show the strong subtropical ridge to
remain centered over the srn Plains/wrn Gulf coast into next week.
This will keep our region in N to NW flow aloft (Henri potentially
comes very close to the New England coast by Monday). Will likely
see an elevated rip risk lingering into early next week.

As for precipitation chances, will show generally a low chance for
iso to widely sct diurnal showers and t-storms on Monday, as the
tropical moisture departs to the NE. A lesser opportunity for
showers and storms expected on Tuesday across the south. Models
diverge late in the period with the potential for an upper low to
form offshore and move northward into the region.

For temperatures, have generally run close to or just above the NBM
for highs and lows, based up the continued moisture and the recent
trend of overachieving on afternoon high temps. So have lows
generally in the upper 60s west to low to mid 70s east. For highs,
have readings generally in upper 80s/low 90s on Monday and push
temps a degree or two higher Tuesday and Wednesday. Given
uncertainty regarding the aforementioned upper low and associated
cloud cover/showers on Thursday, will knock a degree or two off
afternoon high temps, resulting in upper 80s across the region.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 205 AM EDT Friday...

VFR conditions early this morning will gradually deteriorate to
MVFR CIGs over the next several hours as a line of storms slowly
moves east. There is a low chance that RIC and/or SBY briefly
drop to IFR CIGs between 11-13z but confidence is too low at
this time to include for RIC. MVFR CIGs prevail through most of
the day inland (RIC/SBY) but may improve to VFR during the
afternoon in SE terminals outside of convection. Occasional
thunderstorms and widespread showers are expected through the
day with brief drops to IFR VIS possible in any heavier bands.
Low CIGs with MVFR/IFR conditions will be possible overnight
tonight.

Winds are generally light and variable early this morning, will
become NNE (except ECG where winds will be WNW) later this
morning through the early afternoon ~5 kt, and will gradually
shift to NE (E at ECG/ORF) by late this afternoon around 5-7 kt.

Outlook...Chances of mainly afternoon/early evening showers/tstms
continue Saturday, with diminishing chances Sunday and Monday. Late
night/early morning sub-VFR conditions are possible Friday night in
ST/SC and MIFG.

&&

.MARINE...
As of 305 AM EDT Friday...

A weak sfc boundary slowly crossing the local waters attm w/ winds
swinging from SSW (10-15 kt) to NW (aob 10 kt). Winds becoming
ENE by late today and continuing into Sat. NNW winds are expected
late Sat into Sun (maybe to 15-20 kt on the ocean) as TC tracks
N well E of the coast. Seas will be slowly increasing into the
weekend...and will avg 4-7 ft S-N w/ swell/period increasing.
Waves on the bay generally 1-2 ft...though 3 ft psbl for a time
tonight into Sat night. Seas will slowly subside Sun and Sun
night with most areas back down to 3-4 ft by Monday morning.
Waves will stay 1-2 ft.

With increased swell/seas associated with TC offshore will hold
onto high risk of rip currents today/Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this afternoon for MDZ021>023.
NC...Flash Flood Watch from 6 AM EDT this morning through this
     evening for NCZ012>014.
VA...Flash Flood Watch through this afternoon for VAZ048-061-062-
     064-075>078-085-509>511-517>522.
     Flash Flood Watch from 6 AM EDT this morning through this
     evening for VAZ068-069-080>084-086>090-092-093-095>098-
     512>516-523>525.
MARINE...Small Craft Advisory from 11 PM this evening to 6 AM EDT
     Sunday for ANZ654-656.
     Small Craft Advisory from 2 AM Saturday to 8 AM EDT Sunday for
     ANZ650-652.
     Small Craft Advisory from 8 PM this evening to 6 AM EDT Sunday
     for ANZ658.

&&

SYNOPSIS...ERI/MAM
NEAR TERM...JDM/RMM
SHORT TERM...ERI/MAM
LONG TERM...RHR
AVIATION...JDM/RMM
MARINE...ALB
Hazardous weather outlook, Aug 19, 8:25 PM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
925 PM EDT Thu Aug 19 2021

MDZ021>023-VAZ048-061-062-064-075>078-085-509>511-517>522-210130-
Dorchester-Wicomico-Somerset-Fluvanna-Cumberland-Goochland-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
925 PM EDT Thu Aug 19 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT FRIDAY THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall overnight, as an upper level trough approaches the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall Friday into Friday night, as an upper level trough
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ024-NCZ015>017-030>032-VAZ060-065>067-079-210130-
Inland Worcester-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Prince Edward-Mecklenburg-Lunenburg-Nottoway-Brunswick-
925 PM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia and south central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms have the potential to produce locally
heavy rainfall Friday into Friday night, as an upper level trough
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>014-VAZ068-069-080>084-086>090-092-093-095>097-512>516-
523>525-210130-
Northampton-Hertford-Gates-Amelia-Powhatan-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
925 PM EDT Thu Aug 19 2021

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall Friday into Friday night, as an upper level trough
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ098-210130-
Virginia Beach-
925 PM EDT Thu Aug 19 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT FRIDAY THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

An increased threat of rip currents is expected Friday into the
weekend due to swell from Tropical Storm Henri.

Showers and thunderstorms have the potential to produce locally
heavy rainfall Friday into Friday night, as an upper level trough
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-NCZ102-VAZ099-100-210130-
Maryland Beaches-Eastern Currituck-Accomack-Northampton-
925 PM EDT Thu Aug 19 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An increased threat of rip currents is expected Friday into the
weekend due to swell from Tropical Storm Henri.

Showers and thunderstorms have the potential to produce locally
heavy rainfall Friday into Friday night, as an upper level trough
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 19, 11:07 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1207 AM EDT Fri Aug 20 2021

MDZ023>025-VAZ099-200500-
Maryland Beaches MD-Somerset MD-Inland Worcester MD-Accomack VA-
1207 AM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Somerset, Worcester
and northern Accomack Counties through 100 AM EDT...

At 1205 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University Of Maryland Eastern Shore to
near West Pocomoke to 8 miles northwest of Parksley. Movement was
east at 15 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain may lead to ponding of water
         on roadways.

Locations impacted include...
Pocomoke City, Princess Anne, University Of Maryland Eastern Shore,
Berlin, Snow Hill, Westover, West Pocomoke, Marion Station, Newark,
Saxis, Hallwood, Horntown, Cokesbury, Goodwill, Greenbackville,
Kingston, Wallops Island, Temperanceville, Shelltown and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 7534 3787 7578 3790 7580 3789 7584
      3805 7580 3807 7578 3808 7578 3807 7580
      3812 7579 3826 7574 3828 7556 3829 7538
      3831 7536 3833 7516 3817 7512
TIME...MOT...LOC 0405Z 262DEG 14KT 3823 7563 3813 7559 3784 7578

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Miller
Special weather statement, Aug 19, 11:50 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1250 AM EDT Fri Aug 20 2021

VAZ065>067-079-200545-
Lunenburg VA-Mecklenburg VA-Nottoway VA-Brunswick VA-
1250 AM EDT Fri Aug 20 2021

...A thunderstorm with heavy rain will impact portions of eastern
Mecklenburg, southeastern Lunenburg and northern Brunswick Counties
through 145 AM EDT...

At 1248 AM EDT, Doppler radar was tracking a thunderstorm
centered near South Hill, moving northeast at 20 mph.

HAZARD...Rain up to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of poor drainage and low lying areas.

This strong thunderstorm will be near...
  La Crosse around 1255 AM EDT.
  South Hill around 100 AM EDT.
  Brodnax around 105 AM EDT.
  Dundas around 130 AM EDT.
  Alberta around 145 AM EDT.

Other locations impacted by this storm include Gary, Bacons Fork,
Cochran, Irby, Wilburn, Beechwood, Gills Corner, Dolphin, Barrows
Store and Murdocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3657 7828 3679 7841 3707 7802 3679 7769
TIME...MOT...LOC 0448Z 234DEG 18KT 3674 7818

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

ALB
Special weather statement, Aug 20, 1:07 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
207 AM EDT Fri Aug 20 2021

VAZ068-079>081-088-513-514-516-200700-
Western Chesterfield VA-Prince George VA-Dinwiddie VA-Sussex VA-
Amelia VA-Eastern Henrico VA-Brunswick VA-
Eastern Chesterfield (Including Col. Heights) VA-
207 AM EDT Fri Aug 20 2021

...An area of thunderstorms with heavy rain will impact portions of
southeastern Chesterfield, Dinwiddie, southeastern Amelia and
northeastern Brunswick Counties, the City of Colonial Heights and
the City of Petersburg through 300 AM EDT...

At 206 AM EDT, Doppler radar was tracking thunderstorms in an area
centered from 6 miles west of Sutherland to 6 miles west of Purdy.
Movement was northeast at 20 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of poor drainage and low lying areas.

Strong thunderstorms will be near...
  Sutherland around 220 AM EDT.
  Dewitt around 235 AM EDT.
  Matoaca around 240 AM EDT.
  Virginia State University and Ettrick around 245 AM EDT.
  Dinwiddie, Colonial Heights and Chesterfield Court House around
  250 AM EDT.
  Stony Creek around 255 AM EDT.
  Chester, Carson, Bellwood and Bensley around 300 AM EDT.

Other locations impacted by these storms include Richmond Heights,
Addison, Dolphin, Ammon, Wharfs Store, Church Road, Beach, Richard
Bland College, Hebron and Drewrys Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3745 7743 3745 7742 3746 7742 3749 7736
      3695 7737 3686 7759 3689 7763 3687 7764
      3688 7765 3690 7765 3683 7766 3678 7779
      3717 7783 3717 7782 3719 7780 3720 7783
      3722 7784
TIME...MOT...LOC 0606Z 231DEG 18KT 3720 7767 3686 7770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

ALB
Special weather statement, Aug 20, 1:09 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
209 AM EDT Fri Aug 20 2021

VAZ066>068-080-513-200715-
Lunenburg VA-Nottoway VA-Western Chesterfield VA-Dinwiddie VA-
Amelia VA-
209 AM EDT Fri Aug 20 2021

...Thunderstorms with heavy rain will impact portions of
southwestern Chesterfield, eastern Lunenburg, Nottoway, northwestern
Dinwiddie and southern Amelia Counties through 315 AM EDT...

At 208 AM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Jetersville to near Lunenburg. Movement was
northeast at 25 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of poor drainage and low lying areas.

Strong thunderstorms will be near...
  Jetersville around 215 AM EDT.
  Amelia Courthouse around 225 AM EDT.
  Scotts Fork around 230 AM EDT.
  Mannboro around 235 AM EDT.
  Blackstone, Moseley and Fort Pickett around 255 AM EDT.
  Wilsons and Spainville around 310 AM EDT.

Other locations impacted by these storms include North Wellville,
Irby, Wilburn, Earls, Ammon, Murdocks, Forkland, Darvills, The Falls
and Winterham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3730 7813 3748 7763 3700 7783 3698 7792
      3699 7797 3702 7800 3693 7801 3683 7829
      3685 7832
TIME...MOT...LOC 0608Z 237DEG 22KT 3725 7805 3690 7823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

ALB
Special weather statement, Aug 20, 1:15 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
215 AM EDT Fri Aug 20 2021

VAZ075-076-512-515-517>522-200715-
Eastern Hanover VA-Western King and Queen VA-Western King William VA-
Western Henrico (Including the City of Richmond) VA-Richmond VA-
Westmoreland VA-Eastern King William VA-Western Essex VA-
Eastern Essex VA-Eastern King and Queen VA-
215 AM EDT Fri Aug 20 2021

...Thunderstorms with heavy rain will impact portions of
northwestern King and Queen, northwestern Richmond, southeastern
Westmoreland, southeastern Hanover, northwestern King William and
central Essex Counties through 315 AM EDT...

At 214 AM EDT, Doppler radar was tracking thunderstorms along a line
extending from near Tappahannock to Mechanicsville. Movement was
northeast at 25 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of poor drainage and low lying areas.

Strong thunderstorms will be near...
  Tappahannock and Champlain around 220 AM EDT.
  Newland around 230 AM EDT.
  Warsaw and Montross around 240 AM EDT.
  Manquin around 250 AM EDT.
  Hague and Aylett around 300 AM EDT.
  King William around 305 AM EDT.
  Saint Stephens Church around 310 AM EDT.
  Millers Tavern around 315 AM EDT.

Other locations impacted by these storms include Beazley, Enfield,
Threeway, Mount Holly, Etna Mills, Epworth, Biscoe, Solomons Store,
Lyells and Chamberlayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3808 7655 3764 7707 3760 7740 3764 7742
      3760 7744 3759 7752 3766 7744 3765 7743
      3766 7738 3771 7738 3796 7710 3797 7707
      3799 7707 3807 7698 3810 7674 3809 7673
      3810 7673 3812 7660
TIME...MOT...LOC 0614Z 243DEG 20KT 3795 7695 3764 7738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

ALB
Special weather statement, Aug 20, 1:46 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
246 AM EDT Fri Aug 20 2021

VAZ080>083-088>090-514-516-518-520-522-523-200745-
Surry VA-Dinwiddie VA-Eastern Essex VA-Eastern King and Queen VA-
Eastern Henrico VA-York VA-James City VA-Charles City VA-New Kent VA-
Prince George VA-Sussex VA-Eastern King William VA-
Eastern Chesterfield (Including Col. Heights) VA-
246 AM EDT Fri Aug 20 2021

...An area of thunderstorms with heavy rain will impact portions of
northwestern York, north central Sussex, James City, southeastern
Chesterfield, southeastern King and Queen, Charles City, Prince
George, New Kent, southeastern Henrico, southeastern King William,
and northern Surry Counties, the City of Colonial Heights, the City
of Hopewell, the City of Petersburg and the City of Williamsburg
through 345 AM EDT...

At 245 AM EDT, Doppler radar was tracking thunderstorms in an area
centered along a line extending from near Hopewell to near Carson.
Movement was northeast at 40 mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of poor drainage and low lying areas.

Thunderstorms will be near...
  Hopewell and Jordans Point around 250 AM EDT.
  Disputanta around 255 AM EDT.
  Charles City, Roxbury, Adkins Store and Bottoms Bridge around 305
  AM EDT.
  Burrowsville, Ruthville and Garysville around 310 AM EDT.
  Talleysville, Cabin Point and Providence Forge around 315 AM EDT.
  New Kent around 320 AM EDT.
  Claremont around 325 AM EDT.
  Surry, Rustic and Barhamsville around 330 AM EDT.

Other locations impacted by these storms include Eltham, Croaker,
Wayside, Cohoke, Glendale, Rose Garden, Mattaponi, Ewell, Richard
Bland College and Meadowville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3745 7669 3743 7671 3741 7669 3721 7665
      3694 7742 3737 7748 3781 7676
TIME...MOT...LOC 0645Z 242DEG 33KT 3735 7734 3706 7733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

ALB

The radar

The Norfolk radar (KAKQ), 43 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hopewell (C)

When
August 20, 2:40 AM EST to 5:45 AM EST
Where
Hopewell (C) County, 0.69 mi S of Hopewell to 0.4 mi SE of Hopewell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.290, -77.300

Portions of Randolph Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982775.